Monday, December 12, 2005

Glucagon Fun for Everyone

Prior to this week, I have used glucagon once. This week changed that.

Monday evening started out with a blood sugar of 56 after dinner. Okay, no biggy. Didn't even feel low. So I had some crackers and juice. Tested again 20 minutes later. Hmm...not coming up. Drank more juice. Another 15 minutes later, I was all the way a up to 60. More food. Again, sitll not coming up, actually, going down. Not so good. Even worse is that I am home alone. In the basement. Luckily, smart me, brought down what should have been more than sufficient carbs with her the first time she tested low. I start in on the glucose. I eat 8 tabs. Yuck! I hate that stuff. But me thinks this is best for me. I test again in 20 minutes. 34. Geez. What the heck. More juice this time. Seeing as I have been low for almost 2 hours now, I am now feeling low. Very low. So more food. Fast forward another hour and a half, and my blood sugar is 26, and I am vomiting my head off. My eating is worthless, and I'm about to pass out. Glucagon time. I grab the kit, and damn, I can't get the needle to poke through the vial. It's not going through. Persistant as I am, it's not going through. Remove safty cap, idiot. Righto. That piece of plastic. Okay, remove that. NOW it works. Right. I think so clearly when I am low. 50 units of glucagon shoots me up to 147. Yay!

The week did not improve from there. Next day I wake up 80, and that was my highest reading of the day. I continue the vomiting thing, vomiting everyday this week.

Luckily, I refill my glucagon right away. Knowing that using glucagon puts you at increased risk of lows after using it, since glycogen stores are depleated, I am careful to keep my bs up. Unfortunately, my stomach disagrees with this plan of action, and the vomiting continues. This makes it hard to stay up.

Friday night, I worked, then came home. Tested at 60 after work. Okay, food time. Unfortunately, my body and I experienced a repeat of Monday night. No food in the world will get my bs up. What the heck? After 4 hours of futily eating, and a whole half gallon of OJ later, my body rejects all the carbs I offered, and I once again find myself over the toilet (actually, the kitchen sink- I couldn't find the bathroom). After vomiting, my blood sugar is 32. Okay, might as well use glucagon. Right through my pants, into my thigh, I shot up 50 units, which, earlier this week, was more than enough, I continue dropping once again. Okay, 50 more goes into my abdomen. This gets me all the way to 80. Okay, that works. I go to bed, and wake up low that night after a crazy dream, but luckily, food worked that time.

The whole week has been hell. I just don't get it. Normally all the food I ate would leave me at 500. Why didn't it seem to effect my bs this time? Well, besides the fact that I threw most of it up. Whatever. Thank God for glucagon, I just wish those syringes were a little sharper!

Hope everyone elses' weeks were better.

7 comments:

Sandra Miller said...

Wow, Megan, what a nightmare!

Sounds like you might be ultra-insulin sensitive. Have you talked with your doc about possibly pulling back your insulin dosages?

Hope your doing better tonight...

Erica said...

oh my gosh! I hope you are feeling better and can get it figured out quickly. That's so scary...

skytor said...

Hi Megan,
Your stories are some hell of low stories. What a nightmare... I am routing for you!

My 2 cents are that your body is still producing some insulin, and maybe it is going through "spurts" of production, which causes your lows.

I can completely understand that you don't like seeing the endo. Last time I visited mine he wanted to take me off the insulin pump. Needless to say I am not with him anymore. You probably need to reduce your insulin. Furthermore, since you are in the honeymoon phase, changes might have to be done often. I recommend finding a "team" that can support you on this. "Integrated Diabetes Services" could probably help you (that’s who I use – they are really good) you can do the consultations online with a diabetic expert (CDE) and he/she helps you adjust regularly (in my case every 3 days in the beginning). They are also great at answering questions. My feeling is that endo’s are technically good but most often too unavailable (It takes time to adjust a regimen every 3 days) and often a bit out of touch (they are seldom diabetics themselves)

2) For treating lows, maybe a high glycemic index (GI) food would be better? Your Orange juice has a GI that's pretty low: about 46. A few years ago I ate dried apricots (GI of 32) to treat lows. Since they are stuffed with sugars I thought it would be the thing. However, it literally took me hours to get out of the lows, and I'd go sky high later. Anyhow for more on the glycemic index, I recommend David Mendosa's website: http://www.mendosa.com/gi.htm. Finally, since you are producing insulin still, your case might be different.

3) If you’re not on it already, I recommend getting on the insulin pump. It improved my life lots.

My thoughts are with you, and I hope you'll get out of this soon. I am also battling against lows these days (I had 12 the last 14 days...) . Oh, and thanks for your comment on my blogsite:)

Megan said...

Skytor- Tanks for your thoughts. I'm not familiar with the glycemic index. I'll look into it. Would low or high foods raise my bs faster during a low?

I'm looking into a pump, but so far, a definite no go. I really think it would help me sicne I seem to need different amounts of insulin at different times.

skytor said...

High GI means a fast rise in BG for type 1 diabetics. However, for non-diabetics, the pancreas kicks in and produces the insulin it thinks the body will need, so the BG does not change much. On the contrary: some people's pancreases produce too much insulin when they eat high GI foods. It's as if the rapid rise of glucose in their blood stimulate the pancrea to overproduce insulin. The pancreas becomes overaggressive, and goes "Dirty Harry". The result is they get low syndroms after eating, for example, sugary candy (high GI).

From reading all your previous posts it looks like you belonged to this group before you were diagnosed in September!? It also looks like your pancreas still has "Dirty Harry" tendencies.

If I were you, I'd try different foods to treat the lows (trying high and low GI foods) to see which one fits your pancreas/LADA best. Integrated diabetes services has a dietician who is a diabetic herself and CDE certified. They can help you much better than I can, so I recommend contacting them.

Figuring out the insulin requirements would help avoid the lows in the first place. It's a tough fight to fight alone so my recommendation again is to get a team to help you.

Bets of luck to you - My thoughts are with you!

Megan said...

Skytor, I think what you are describing is the more common type of non-diabetic hypoglycemia, reactive hypoglycemia, where the pancreas makes too much insulin to compensate for what a person eats. This isn't what I had- I had hyperinsulinemic hypoglycemia. My pancreas constantly over produced, no matter what I ate.


Thanks for the suggestion of the person to get in touch with. I will definitely look into it.

Wil said...

Megan, what can I say...Yikes! I could see you trying to push that needle through the cap...amazing how are brains melt at the lows. I one time stopped and stood in line at Sam's Club to pay for paper plates and then drove my self to ER. How cazy is that?

The level of lows you get gives me chills. I'm glad you're OK!